Alert archive / Iowa / Wind Chill Advisories in 2014
Wind Chill Advisory 5, NWS Quad Cities, IA
NWS Quad Cities, IA issued this wind chill advisory at Jan 22, 2014, 3:21 AM CST for 21 counties in Iowa; 13 counties in Illinois; Clark County, Scotland County, Missouri. It took effect at Jan 22, 2014, 6:00 PM CST. It was in force for 37 hr.
The area
The counties it named.
The facts
- Issued
- Jan 22, 2014, 3:21 AM CST (09:21 UTC)
- In effect from
- Jan 22, 2014, 6:00 PM CST
- Expired
- Jan 24, 2014, 7:29 AM CST
- In force
- 37 hr
- Issued by
- NWS Quad Cities, IA
All 36 counties
Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Des Moines County, IA, Dubuque County, IA, Henry County, IA, Iowa County, IA, Jackson County, IA, Jefferson County, IA, Johnson County, IA, Jones County, IA, Keokuk County, IA, Lee County, IA, Linn County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Van Buren County, IA, Washington County, IA, Bureau County, IL, Carroll County, IL, Hancock County, IL, Henderson County, IL, Henry County, IL, Jo Daviess County, IL, McDonough County, IL, Mercer County, IL, Putnam County, IL, Rock Island County, IL, Stephenson County, IL, Warren County, IL, Whiteside County, IL, Clark County, MO, Scotland County, MO
The radar
The Quad Cities radar (KDVN), 41 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 9.4 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1481 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this wind chill advisory went out at Jan 21, 11:07 PM CST, 4 hours 14 minutes earlier.
Area forecast discussion, Jan 21, 11:07 PM CST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1107 PM CST TUE JAN 21 2014 .UPDATE... ISSUED AT 847 PM CST TUE JAN 21 2014 HAVE REMOVED MENTION OF POPS FOR THIS EVENING AND HAVE ALSO LOWERED TEMPERATURES THIS EVENING. DUBUQUE HAS ALREADY FALLEN TO 4 BELOW AND TEMPERATURES IN OUR SOUTHERN CWA WERE IN THE SINGLE DIGITS. DESPITE THE MID LEVEL CLOUDS THERE WAS SOME BREAKS AND ALONG WITH LIGHT WINDS HAVE ALLOWED READINGS TO DROP MORE THAN EXPECTED IN SOME AREAS. WARM AIR ADVECTION TO OUR WEST WAS WEAKENING AND THE SNOW THAT WAS OCCURRING IN NORTHERN IA HAS ENDED. 00Z KDVN SOUNDING WAS VERY DRY IN THE LOW LEVELS. PRESSURE FALLS WERE NOTED FROM THE UPPER MS VALLEY INTO THE MID MS VALLEY SO AS SOUTHERLY WINDS INCREASE OVERNIGHT THE TEMPERATURES SHOULD RISE. THE NEXT CLIPPER AND ARCTIC FRONT WAS TAKING SHAPE IN THE NORTHERN PLAINS WITH NORTHWEST WINDS GUSTING TO 30 TO 40 MPH. SNOW WAS FALLING ACROSS MUCH OF MN AND SPREADING SOUTHEAST. OPERATIONAL MODELS TAKE THE BULK OF THE SNOW TO OUR NORTH BUT DO GRAZE OUR NORTHERN COUNTIES AFTER MIDNIGHT INTO WEDNESDAY MORNING. ACCUMULATIONS SHOULD BE LESS THAN AN INCH. BEHIND THE ARCTIC FRONT ON WEDNESDAY MORNING TEMPERATURES SHOULD BEGIN FALLING AND WINDS INCREASING TO AT LEAST 35 MPH. HAVE NOT ISSUED ANY HEADLINES FOR WIND CHILL YET BUT LATER SHIFTS WILL NEED TO EVALUATE FOR ADVISORIES OR WARNINGS...ESPECIALLY FOR WEDNESDAY NIGHT INTO THURSDAY. && .SYNOPSIS... ISSUED AT 320 PM CST TUE JAN 21 2014 FAST NW FLOW AND PARADE OF CLIPPERS CONTINUES OVER THE REGION TODAY. SATELLITE IMAGERY SHOWS THE NEXT ONE MOVING INTO THE NORTHERN PLAINS WITH ASSOCIATED HIGH CLOUDS NOW BLANKETING THE FORECAST AREA. AT 18Z...SURFACE ANALYSIS SHOWED A RIDGE AXIS FROM NE KS ACROSS IA INTO WESTERN WI. UPSTREAM...LOW PRESSURE CENTERS WERE TAKING SHAPE OVER N CENTRAL SD AND SOUTHERN MANITOBA. DEEP PRESSURE FALLS...FROM 4 TO 8 MB/3 HRS REACHED FROM EASTERN NEB INTO SW MN AHEAD OF THE DEVELOPING TROUGH AND NEXT ARCTIC CLIPPER/FRONTAL SYSTEM TAKING SHAPE ON THE NORTHERN PLAINS. THE ARCTIC AIRMASS IN PLACE...COMBINED WITH FRESH SNOW COVER...WEAK MIXING AND FILTERING HIGH CLOUDS...HAS HELD TEMPERATURES TO A RANGE OF AROUND ZERO NORTH TO NEAR 10 IN THE FAR SOUTH. && .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 320 PM CST TUE JAN 21 2014 THE COMBINATION OF THE CURRENT PLAINS SYSTEM AND STRONG SHORTWAVE DIVING SOUTHEAST OUT OF NORTHERN MANITOBA WILL CARVE OUT A NEW LOW OVER THE GREAT LAKES BY WEDNESDAY AFTERNOON. THIS PROCESS WILL LEAD TO ANOTHER ROUND OF FLURRIES OR LIGHT SNOW TONIGHT INTO EARLY WED...FOLLOWED BY INCREASING WINDS AND RESULTING BITTER COLD TEMPERATURES AND WIND CHILLS WED AFTERNOON AND BEYOND. TONIGHT...AREA RADARS AND SURFACE REPORTS INDICATED DEVELOPING LIGHT SNOW IN THE WARM AIR ADVECTION REGIME AHEAD OF THE NORTHERN PLAINS SYSTEM AS CLOSE AS FAR NW IA...SE SD AND SW MN AT MID AFTERNOON. ALL MODELS EXPAND THIS S-SE INTO CENTRAL AND THEN EASTERN IA THIS EVENING. HOWEVER...UPPER LEVEL FORCING DURING THIS TIME WEAKENS AS AND QUICKLY EXITS TO THE SOUTHEAST AND SYNOPTIC FORCING THEN FOCUSES ON THE NEW DEVELOPING LOW FORMING OVER THE UPPER GREAT LAKES AND ASSOCIATED SURFACE TROUGH THAT IS EXPECTED TO REACH SOUTH ALONG THE MS RIVER BY 12Z. WILL KEEP HIGHEST POPS ACROSS THE NORTH AND ESPECIALLY NW DEVELOPING THIS EVENING...WHILE THE SOUTH SHOULD SEE MAINLY FLURRIES. FAST MOVEMENT OF WHAT LOOKS TO BE BROAD BANDS OF LIGHT SNOW SHOULD LIMIT TOTALS FROM AS HIGH AS 1 INCH IN THE NORTH...TO GENERALLY TRACE AMOUNTS SOUTH OF I-80. WEAK LOW WARM ADVECTION RESULTING FROM WINDS BACKING TO THE SOUTH-SW OVERNIGHT...ALONG WITH OVERCAST SKIES WILL KEEP TEMPERATURES NEARLY STEADY OR PERHAPS RESULT IN A DEGREE OR TWO CLIMB. WEDNESDAY...DEVELOPING LOW OVER THE GREAT LAKES AND HIGH PRESSURE DROPPING OUT OF NORTHERN CANADA WILL DRIVE ANOTHER ARCTIC SURGE THROUGH THE REGION. THE COLD ADVECTION...AND TIGHTENING SURFACE PRESSURE GRADIENT BETWEEN THE GREAT LAKES LOW AND THE NEW ARCTIC HIGH DROPPING INTO ND WILL DRIVE WINDS POSSIBLY AS HIGH AS 25 KTS SUSTAINED WITH GUSTS OVER 30 OVER ESPECIALLY EASTERN IA BY MIDDAY THROUGH AFTERNOON. TEMPERATURES...STARTING OUT IN THE SINGLE DIGITS NORTH TO LOW TEENS SOUTH...WILL NOT CLIMB MUCH BEFORE THE COLD ADVECTION KICKS IN. THE EXCEPTION WILL BE THE FAR SOUTH...WHERE THE LATER ARRIVAL OF THE FRONT MAY ALLOW HIGHS TO TOUCH THE LOWER 20S. THE COMBINATION OF COLD TEMPERATURES AND STRONG WINDS WILL DRIVE WIND CHILLS CLOSE TO ADVISORY CRITERIA OF 20 BELOW OVER EASTERN IA BY LATE AFTERNOON. WILL KEEP HIGHER CHANCE POPS FOR VERY LIGHT SNOW AMOUNTS FOCUSED CLOSER TO BETTER FORCING AND MORE CYCLONIC CURVATURE OVER THE NORTHEAST AND EAST DURING THE DAY...WITH WIDESPREAD FLURRIES ELSEWHERE. THE COMBINATION OF EVEN VERY LIGHT POWDERY FRESH SNOW FROM OVERNIGHT AND DEVELOPING 20 TO 30 MPH WINDS WILL BE FAVORABLE FOR BLOWING AND DRIFTING SNOW. FOR NOW HAVE GONE WITH PATCHY BLOWING SNOW WORDING CONFINED TO THE NORTH...BUT THIS WILL HAVE TO BE WATCHED FOR MORE WIDESPREAD INCLUSION IN LATER FORECASTS. IN THESE COLD TEMPERATURES...THE POWDERY SNOW ALREADY IN PLACE MAY BE EASILY BLOWN AROUND AND CREATE TRAVEL PROBLEMS. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 320 PM CST TUE JAN 21 2014 THE MAIN FORECAST CONCERN THIS PERIOD WILL BE TEMPERATURES ON THURSDAY. MODELS ARE IN GOOD OVERALL AGREEMENT WITH SUBTLE DIFFERENCES IN THE MESOSCALE. THE PERSISTENT POSITIVE PNA PATTERN OF A TROUGH IN THE EAST AND RIDGE IN THE WEST WILL CONTINUE INTO EARLY NEXT WEEK. THIS PATTERN PLACES THE UPPER MIDWEST IN THE PREFERRED STORM TRACK OF THE NORTHWEST FLOW ALOFT WITH A BAROCLINIC ZONE ACROSS THE REGION. SEVERAL CLIPPER SYSTEMS WILL MOVE THROUGH THE REGION ROUGHLY EVERY 24 TO 36 HOURS THROUGH THE PERIOD. THE LONG TERM PERIOD BEGINS WEDNESDAY NIGHT INTO THURSDAY MORNING WITH A STRONG 1045 TO 1050 MB SURFACE HIGH BUILDING SOUTHEASTWARD INTO THE CENTRAL PLAINS AS A WEAK CLIPPER DEPARTS TO THE EAST. MODELS DEPICT VERY COLD AIR MOVING INTO THE REGION IN THE WAKE OF THIS CLIPPER WITH A STRONG PRESSURE GRADIENT ACROSS THE AREA BRINGING WINDS OF 15 TO 25 KNOTS WITH A FEW GUSTS OVER 30 KNOTS. THIS WILL COMBINE WITH SURFACE TEMPERATURES IN THE SINGLE DIGITS BELOW ZERO TO PRODUCE WINDCHILL READINGS OF 20 TO 30 BELOW ZERO WITH MANY LOCATIONS ALONG AND TO THE NORTH OF HIGHWAY 30 SEEING READINGS BELOW 30 BELOW ZERO FOR A FEW HOURS. WILL HOLD OFF ON ISSUING ANY WATCHES AND WARNINGS SO THAT THE FORECAST CAN BE FINE TUNED. WINDCHILLS WILL BE WELL BELOW ZERO THROUGH THE DAY ON THURSDAY AS WINDS OF 15 TO 25 KNOTS CONTINUE THROUGH THE DAY. ANOTHER COLD START IS POSSIBLE ON FRIDAY MORNING WITH SLIGHTLY WARM TEMPERATURES BUT BREEZY CONDITIONS CONTINUING. THE COLDEST 850 HPA TEMPERATURES ARE OVER THE REGION WEDNESDAY NIGHT INTO THURSDAY MORNING AND RANGE FROM -24 TO -28*C BETWEEN THE MODELS. THIS COLD POOL REMAINS OVER THE REGION THROUGH THE DAY ON THURSDAY BEFORE SHIFTING EASTWARD THURSDAY NIGHT INTO FRIDAY MORNING. CLOUDS WILL DECREASE ACROSS THE REGION WEDNESDAY NIGHT INTO THURSDAY MORNING WHICH MAY HELP TO COOL THINGS OFF MORE QUICKLY ESPECIALLY NORTH OF HIGHWAY 30 WITH A DEEPER SNOW PACK. TEMPERATURES MAYBE COLDER THAN FORECAST THROUGH THE DAY ON THURSDAY. TEMPERATURES WILL WARM THROUGH THE DAY ON FRIDAY AS WARM ADVECTION OVERSPREADS THE REGION AHEAD OF THE NEXT SYSTEM THAT WILL BRING A CHANCE OF SNOW TO THE REGION FRIDAY NIGHT INTO SATURDAY MORNING. THE BETTER LIFT AND CHANCES OF PRECIPITATION WILL BE FARTHER TO THE NORTH SO SNOWFALL TOTALS SHOULD BE LIGHT. LOTS OF TIMING DIFFERENCES BETWEEN THE MODELS WITH THIS SYSTEM AS THE ECMWF LAGS THE GFS AND GEM BY ABOUT 6 HOURS. EXPECT A BREEZY DAY ON SATURDAY WITH A TIGHT PRESSURE GRADIENT ACROSS THE STATE AS A MUCH WEAKER APPROXIMATELY 1025 MB SURFACE HIGH BUILDS INTO THE PLAINS. TEMPERATURES WILL BE A FEW DEGREES COOLER ON SATURDAY. ANOTHER CLIPPER WILL TRAVERSE THE REGION DURING THE DAY ON SUNDAY WITH ANOTHER SURGE OF ARCTIC AIR FLOODING INTO THE REGION FOR EARLY NEXT WEEK. MODELS DIFFER GREATLY ON THE STRENGTH OF THE SURFACE HIGH AND THE WINDS FOR EARLY NEXT WEEK WITH 15 MB DIFFERENCE BETWEEN THE MODELS WHICH WOULD ALSO HINT AT THE STRENGTH OF THE COLD AIR. A SECOND SURGE OF ARCTIC AIR WILL ARRIVE ON TUESDAY BEHIND ANOTHER CLIPPER ON MONDAY. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT) ISSUED AT 1105 PM CST TUE JAN 21 2014 A CLIPPER SYSTEM WILL MOVE THROUGH THE UPPER MS VALLEY INTO THE GREAT LAKES LATE TONIGHT AND WEDNESDAY. THE BULK OF THE SNOW WILL REMAIN NORTH OF THE TERMINALS BUT HAVE INCLUDED A PERIOD OF LIGHT SNOW SHOWERS AND MVFR CIGS/VIS AT DBQ AND CID FOR LATER TONIGHT. A STRONG ARCTIC COLD FRONT WILL SWEEP ACROSS THE TAF SITES WEDNESDAY MORNING SHIFTING WINDS FROM THE SOUTH TO THE NORTHWEST. OCNL MVFR CIGS ARE EXPECTED BEHIND THE FRONT. WIND SPEEDS WILL INCREASE TO SUSTAINED AROUND 20 KNOTS WITH GUSTS TO NEAR 30 KNOTS. SOME BLOWING SNOW IS POSSIBLE MAINLY AT KDBQ WEDNESDAY AFTERNOON. VFR CONDS WEDNESDAY NIGHT BUT NORTHWEST WINDS WILL CONTINUE STRONG AT 15 TO 25 KNOTS. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && UPDATE...HAASE SYNOPSIS...SHEETS SHORT TERM...SHEETS LONG TERM...COUSINS AVIATION...HAASE
Hazardous weather outlook, Jan 21, 11:41 AM CST, 15 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1141 AM CST TUE JAN 21 2014 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-221745- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 1141 AM CST TUE JAN 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT COLD TEMPERATURES AND BITTER COLD WIND CHILLS WILL REMAIN OVER THE AREA THROUGH TONIGHT. WIND CHILL READINGS AS LOW AS 10 BELOW TO 15 BELOW ZERO ARE EXPECTED NORTH OF INTERSTATE 80 LATE TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WEDNESDAY NIGHT AND THURSDAY...GUSTY NORTHWEST WINDS ASSOCIATED WITH AN ARCTIC COLD FRONT WILL COMBINE WITH VERY COLD TEMPERATURES TO PRODUCE DANGEROUS WIND CHILL VALUES WEDNESDAY NIGHT AND THURSDAY. WIND CHILLS MAY RANGE FROM 20 TO 30 BELOW ZERO DURING THIS PERIOD ACROSS MOST OF THE OUTLOOK AREA. SOME AREAS NORTH OF INTERSTATE 80 MAY EVEN HAVE WIND CHILLS COLDER THAN 30 BELOW ZERO THURSDAY MORNING. THUS...ADDITIONAL WIND CHILL ADVISORIES OR EVEN WARNINGS MAY BE NEEDED DURING THIS TIME FRAME FOR MUCH OF THE OUTLOOK AREA. A CLIPPER TYPE LOW PRESSURE SYSTEM WILL BRING THE CHANCE OF LIGHT SNOW ACCUMULATIONS TO THE OUTLOOK AREA FRIDAY NIGHT. GUSTY NORTHWEST WINDS BEHIND THIS SYSTEM MAY ALSO PRODUCE SOME DRIFTING SNOW LATE FRIDAY NIGHT AND SATURDAY MORNING. THIS MAY PRODUCE LOCALIZED SLICK SPOTS. LONGER RANGE INDICATIONS SUGGEST THAT MORE ARCTIC AIR AND GUSTY WINDS SURGING INTO THE AREA WILL BRING THE THREAT FOR ADDITIONAL ROUNDS OF DANGEROUS WIND CHILLS FROM SUNDAY INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. DLS
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 3:21 AM CST | Wind Chill Warning | DVN | Benton, Buchanan, Cedar, Clinton, Delaware, Dubuque and 10 more | 32 hr |
Nearby
Wind Chill Advisories in Iowa, 2014Wind Chill Advisories in Illinois, 2014Wind Chill Advisories in Missouri, 2014Every wind chill advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.